Metformin and dawn phenomenon

akj2003
By akj2003 Latest Reply 2011-01-07 06:13:20 -0600
Started 2009-02-24 19:24:18 -0600

When is best time to take metformin if I take it once a day and my blood sugars are highest in am. My meals are about the same size every meal.


12 replies

Serenity
Serenity 2009-06-20 12:25:42 -0500 Report

I've tried taking 1,000 mg of Glucophage in the morning to combat this … and my blood sugars are actually HIGHER. My blood sugars even out during the day and then are high in the morning.

Meridian - 26751
Meridian - 26751 2009-02-25 13:24:54 -0600 Report

I asked my doctor if it made any difference when I took my diabetes medications and she told me that as long as I take them at the same time everyday it makes no difference. She said that after taking them for at least 14 days they have built up enough in my body to give me a consistent effect. I take Glimepiride, Januvia, and Metformin Hcl (1,000 mg) before breakfast and at bedtime I take another Metformin Hcl (1,000 mg).

kdroberts
kdroberts 2009-02-25 11:01:52 -0600 Report

Timing of metformin is an interesting one because really it doesn't matter much although some have anecdotal evidence to the contrary. Metformin isn't an in and out kind of drug like glyburide, you have to take it for a number of weeks for it to build up to full working capacity. That's the primary reason why you can skip it for a few days, for example if you have a scan with contrast, and not notice any difference in your blood sugars. However, there are different kinds of metformin, the common being regular or XR. If you take the XR version then it really doesn't matter when you take it because it's a time release pill so will slowly release thought the day. The regular some people say they find they get better morning numbers if they take their entire dose at night. I would take it during a meal, as in in the middle. That will minimize the side effects. Which meal is up to you really.

2009-02-25 12:47:34 -0600 Report

That's exactly right about Metformin, it doesn't have an immediate affect on blood sugar, it needs to be taken regularly so pick the best times for you and take it then.

jsd2005
jsd2005 2009-02-25 02:45:37 -0600 Report

I forgot to mention, make sure you let your Dr. know this as you may need to adjust the dose or add another medicine. The goal is to have normal sugars in the am.

Pat Roth
Pat Roth 2009-06-20 13:38:28 -0500 Report

Is 120 , up to 130 or so, OK for a morning, fasting BS? I take 750 mg at noon, with dinner, as I like to sleep late, eat breakfast late, so thought at noon made better sense. I am new at this, so all suggestions appreciated!

jsd2005
jsd2005 2009-02-25 02:40:20 -0600 Report

My recommendation would be to take your medicine daily at the same time. If you only take it once a day, I would take it upon rising and before eating. Unless, the package insert states otherwise. Consistency is key. The goal is to maintain a healthy or normal (or as normal) sugar throughout the day. With the medication at work in your system early, it has the chance to do this. Hope this helps.

FYI: There are some who take it twice a day or add another medication to help control sugars, should one am dose of metaformin not be sufficient enough to keep the sugars in a normal range.

rbergman
rbergman 2009-02-24 22:38:28 -0600 Report

Our daughter is on metformin, she started taking it on the 6th at a weekly increase of 500mg per week, she is up to 3 doses a day right now, 500mg WITH breakfast and 1000mg WITH dinner. Friday we will add the final 500mg dosage with her breakfast for 1000mg morning and 1000mg night. She takes them in the middle of her meal to cut down on the tummy issues and it seems to be working well except for the gas, but she does not have the dawn phenom her BG are usually the lowest when she does a fasting test in the AM around 6:30am, her 2 hr after dinner is when she hits her highs of the day. This may all change with some new meds for a new condition factored in but right now that's the way metformin works for her.

cakeybakes
cakeybakes 2009-02-24 21:34:13 -0600 Report

I still have problems with am highs after 5 years. The only thing I've found that helps is taking the Metformin with dinner and eating a LIGHT dinner, more veggies, fewer starches(bad carbs). It seems your body starts to slow down after dinner so it can get ready for sleep and it doesn't metabolize as well. So, the food sticks with you longer. Another thing the dr. and I have been suspicious of (and this is NOT my case, as we found out) is that BS could be dropping too low while you sleep and your liver panics and kicks out the sugar, thus raising the BS levels. Ask your dr. what he thinks. Good luck!

Janice5208
Janice5208 2009-02-24 20:00:48 -0600 Report

HI-Do you work atall-sometimes when working nights and sometimes I do work 11/7 -I have to adjust my times for meds. this would be a good item to discuss with your doctor,HUGGS